Hail, Newton
- When
- May 23, 12:21 AM CST
- Where
- Newton County, Neosho
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.867, -94.367
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 11:48 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE SPRINGFIELD MO 1248 AM CDT MON MAY 23 2005 .DISCUSSION... ...MESOSCALE CONVECTIVE DISCUSSION... VERY LARGE MCS HAS EXPLODED OVER SRN KS DURING THE LATE EVENING...WITH IR SATELLITE IMAGERY NOW INDICATING CLOUD TOPS OVER A WIDE AREA APPROACHING -80C. IN A SITUATION VERY SIMILAR TO LAST NIGHT OVER SW IA/NE MO...STRONG LOW LEVEL JET ORTHOGONAL TO QUASI-STATIONARY FRONTAL ZONE HAS FINALLY REALIZED AN ENVIRONMENT WITH EXTREME ELEVATED INSTABILITY GREATER THAN 3000 J/KG. ALTHOUGH A FEW STORMS MANAGED TO ACQUIRE HP SUPERCELL CHARACTERISTICS AND DEVIATE STRONGLY TO THE RIGHT OF THE MEAN FLOW...MUCH OF THE REMAINING ACTIVITY CONTINUES TO DEVELOP IN A NEARLY STATIONARY WNW-ESE LINE. ORIENTATION OF SHEAR VECTORS SUGGESTS THAT STORMS WILL CONTINUE TO DEVELOP UPSTREAM OVER SOUTH CENTRAL KANSAS AND ADVECT EASTWARD ALONG THE BOUNDARY WITH THE MEAN FLOW. ENVIRONMENT CHARACTERIZED BY LARGE MUCAPES...PRECIPITABLE WATERS APPROACHING 2 INCHES...AND SURFACE DEWPOINTS NEAR 70F SUGGESTS THAT A SIGNIFICANT FLASH FLOOD EVENT COULD BE UNFOLDING. HAVE ISSUED A FLASH FLOOD WATCH FOR MOST OF SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 10 AM (COUNTIES OUTLINED IN WWA SECTION BELOW). REGARDING SEVERE THUNDERSTORM WATCH #312...OVERLAPPING UPDRAFTS WITHIN THE QUASI-LINEAR BAND OF CONVECTION WOULD LIMIT THE OVERALL HAIL THREAT TO AROUND QUARTER SIZE. HOWEVER...ANY STORMS THAT COULD DEVELOP SOUTH OF THIS LINE OVER EXTREME SOUTHWEST MO COULD QUICKLY ACQUIRE SUPERCELL CHARACTERISTICS AND PRODUCE UP TO GOLF BALL SIZE HAIL. GIVEN PRESENCE OF A SIGNIFICANT DRY LAYER AROUND 800MB ON THE 00Z KSGF SOUNDING...SIGNIFICANT WATER LOADING COULD ALSO LEAD TO LOCALIZED WIND DAMAGE ALONG THE AR/OK BORDER WHERE SURFACE BASED INVERSION REMAINS WEAK AT BEST. PUBLIC FORECAST DISCUSSION WILL BE ISSUED LATER THIS MORNING. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLASH FLOOD WATCH UNTIL 10 AM FOR BARTON...JASPER...NEWTON... LAWRENCE...CHRISTIAN... MCDONALD...BARRY...STONE AND TANEY COUNTIES. .KS...FLASH FLOOD WATCH UNTIL 10 AM FOR CRAWFORD AND CHEROKEE COUNTIES. BOOKBINDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1019 PM CDT SUN MAY 22 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1019 PM CDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL UP GOLFBALL SIZE AND WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: ALL OF FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTH OF A FORT SCOTT...TO NEVADA...TO BOLIVAR...TO WEST PLAINS LINE THROUGH 6 AM MONDAY. DISCUSSION: ELEVATED THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP TONIGHT OVER SOUTHEAST KANSAS AND TRACK EAST...SOUTHEASTWARD INTO FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. JUST ABOVE THE SURFACE...THE ATMOSPHERE ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WAS VERY UNSTABLE THIS EVENING...AND AS THE STORMS TRACK INTO THIS REGION...THEY WILL LIKELY BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF GOLFBALLS. WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 11 PM AND 5 AM ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BROWNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1143 PM CDT SUN MAY 22 2005 KSZ097-101-MOZ077-088-230545- BARTON-CHEROKEE-CRAWFORD-JASPER- 1143 PM CDT SUN MAY 22 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARTON...CHEROKEE...CRAWFORD AND JASPER COUNTIES UNTIL 1245 AM CDT... AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF GIRARD...OR 9 MILES WEST OF PITTSBURG...AND MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JLT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT MON MAY 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL PITTSBURG 37.42N 94.70W
05/23/2005 1.00 INCH CRAWFORD KS CO-OP OBSERVER
BOOKBINDERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1218 AM CDT MON MAY 23 2005 MOZ101-230615- MCDONALD- 1218 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 115 AM CDT... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GOODMAN...OR 13 MILES SOUTH OF NEOSHO...AND MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1221 AM CDT MON MAY 23 2005 MOZ094-102-230615- BARRY-LAWRENCE- 1221 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND LAWRENCE COUNTIES UNTIL 115 AM CDT... AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIERCE CITY...OR 9 MILES NORTHWEST OF MONETT...AND MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE... NEAR PIERCE CITY BY 1230 AM CDT. NEAR MONETT BY 1240 AM CDT. NEAR VERONA BY 1255 AM CDT. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 AM CDT MON MAY 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL SARCOXIE 37.07N 94.12W
05/23/2005 1.00 INCH JASPER MO PUBLIC
BOOKBINDERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 114 AM CDT MON MAY 23 2005 MOZ093-230715- NEWTON- 114 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 215 AM CDT... AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEOSHO...AND MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE... NEAR NEOSHO BY 120 AM CDT. NEAR GRANBY BY 130 AM CDT. NEAR FAIRVIEW BY 200 AM CDT. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 06:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447149.